Alert archive / Arizona / Flash Flood Warnings in 2019
Flash Flood Warning 38, NWS Phoenix, AZ
NWS Phoenix, AZ issued this flash flood warning at Aug 10, 2019, 4:20 PM MST for Gila County, Arizona. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 10, 2019, 4:20 PM MST (23:20 UTC)
- Expired
- Aug 10, 2019, 8:15 PM MST
- In force
- 4 hr
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Gila County, AZ
The radar
The Phoenix radar (KIWA), 110 km from the middle of the area, began a volume at 23:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 12:00Z, 11.3 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 181 J/kg
- Mixed-layer CIN
- -158 J/kg
- Mixed-layer LCL
- 2330 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -17 m²/s²
- 0-3 km storm-relative helicity
- 36 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
534
WGUS55 KPSR 102320
FFWPSR
AZC007-110315-
/O.NEW.KPSR.FF.W.0038.190810T2320Z-190811T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
420 PM MST Sat Aug 10 2019
The National Weather Service in Phoenix has issued a
* Flash Flood Warning for...
Gila County in east central Arizona...
* Until 815 PM MST.
* At 420 PM MST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area near State Route 60 and south
into Sevenmile Wash. Flash flooding is expected to begin shortly.
* Flash flooding will remain over mainly rural areas of Gila County
and the San Carlos Apache Indian Reservation.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3338 11043 3337 11045 3339 11050 3343 11053
3351 11063 3365 11066 3367 11054 3343 11040
$$
MS3 follow-up statements
367
WGUS75 KPSR 110021
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
521 PM MST Sat Aug 10 2019
AZC007-110315-
/O.CON.KPSR.FF.W.0038.000000T0000Z-190811T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gila AZ-
521 PM MST Sat Aug 10 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 PM MST FOR
GILA COUNTY...
At 520 PM MST, Doppler radar indicated thunderstorms producing heavy
rain had moved away of the warned area. Rainfall earlier within the
upstream portions of Sevenmile Wash ranged from 1 inch to 2 inches
of rainfall within the timespan of one hour. Expect this rain to
runoff and collect within the drainages of Sevenmile Wash and travel
downstream along the wash to the San Carlos River near San Carlos.
Flash flooding will remain over mainly rural areas of Gila County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3338 11043 3337 11045 3339 11050 3343 11053
3351 11063 3365 11066 3367 11054 3343 11040
$$
MS665
WGUS75 KPSR 110211
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
711 PM MST Sat Aug 10 2019
AZC007-110315-
/O.CON.KPSR.FF.W.0038.000000T0000Z-190811T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gila AZ-
711 PM MST Sat Aug 10 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 PM MST FOR
GILA COUNTY...
At 710 PM MST, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Flash flooding is expected to continue.
Flash flooding will remain over mainly rural areas of Gila County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.
&&
LAT...LON 3338 11043 3337 11045 3339 11050 3343 11053
3351 11063 3365 11066 3367 11054 3343 11040
$$
JS867
WGUS75 KPSR 110311
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
811 PM MST Sat Aug 10 2019
AZC007-110321-
/O.EXP.KPSR.FF.W.0038.000000T0000Z-190811T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gila AZ-
811 PM MST Sat Aug 10 2019
...THE FLASH FLOOD WARNING FOR GILA COUNTY WILL EXPIRE AT 815 PM
MST...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 3338 11043 3337 11045 3339 11050 3343 11053
3351 11063 3365 11066 3367 11054 3343 11040
$$
JSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 10, 3:44 PM MST, 36 minutes earlier.
Area forecast discussion, Aug 10, 3:44 PM MST, 36 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 344 PM MST Sat Aug 10 2019 .SYNOPSIS... Increasing moisture ahead of a fairly strong disturbance coming out of northern Mexico today will cause scattered to widespread showers and thunderstorms through Sunday morning over southern and eastern Arizona. Heavy rainfall is expected late this afternoon and evening across southeast Arizona and areas just south and east of Phoenix. Temperatures will remain slightly below normal for most areas except southeast California and southwest Arizona where temperatures will be near normal with drier air preventing any rainfall chances to the west. Dry air will begin to sweep eastward late this weekend through most of next week, pushing thunderstorm chances east into New Mexico as above normal temperatures return. && .DISCUSSION... Scattered to widespread showers and thunderstorms are ongoing across Pima County and southern Pinal County this afternoon in association with the inverted trough/MCV still located over northern Sonora. Additional isolated thunderstorms are developing along the Mogollon Rim with additional cells in southern Gila County near Globe. We expect that these cells will continue to increase in coverage along the fringes of the mid-to-upper level cloud deck associated with the MCC centered over Tucson whose deepest convection is continuing to expand on its south and west side towards the greatest instability. Although instability should increase a bit along the northern and western fringes of this MCC, significant mid-to-upper level drying and a relatively strong midlevel capping inversion over the Phoenix metro and to the north and east should prevent convection from holding together as it pushes southwest. Aircraft soundings from the east and southeast suggest that the midlevel cap is beginning to erode into a weaker stable layer that may erode more as deeper moisture moves in from the south. This should allow cells to increase in coverage over Gila County and potentially northern Pinal County, with clusters producing locally heavy rainfall and moist downbursts in this area for the next several hours. There is more uncertainty for convection developing east of Gila Bend where mid-to-upper level drying moving in from the southwest ahead of the longwave trough may preserve the midlevel stability, but moisture advection from the southeast may increase instability enough to allow for some locally heavy rainfall. Based on this, we will maintain the current spatial area of the Flash Flood Watch through 5 AM MST Sunday, but the western and northern fringes of which may be cancelled later this evening depending on how convection evolves over the next several hours. There is still concern that after a brief lull later this evening, we may see an uptick in convection later in the overnight hours as a new MCV or two associated with the stratiform region of the ongoing MCC forms. Although the broader inverted trough should continue to move north through eastern Gila County along the western fringes of the subtropical high centered over Texas, we cannot rule out the potential for a more localized circulation to develop further west and track northward. If this occurs, additional showers and thunderstorms may develop overnight over northern Pinal, eastern Maricopa, and Gila Counties with storm motions being very slow (given Corfidi vectors less than 5 knots possibly favoring backbuilding convection). The greatest potential for heaviest rainfall tonight appears to be over southern Gila County where multiscale interactions between any more localized MCV circulations and the larger-scale inverted trough may occur. Several model simulations still show 1-2 inch per hour rainfall totals for southern Gila and northeast Pinal Counties, with very few showing anything significant further south and west aside from light to moderate showers which should verify assuming a new MCV does not develop. On Sunday morning, the shortwave trough moving to our northeast will accelerate and weaken as it is picked up by the midlatitude shortwave moving through the Northern Rockies. The flow aloft across Arizona will remain out of the west with drying conditions taking over across the entire state. Sufficient lingering low and mid level moisture on Sunday will likely cause scattered showers and thunderstorms across eastern Arizona including Gila County, but they should be relegated to higher terrain areas only. The lower deserts will see drier air mixing down to the surface, especially west of Phoenix allowing high temperatures to warm closer to 105-107 degrees. Sunday's highs for the Phoenix area look to remain slightly below normal, but warmer than previously thought with highs around 101-103 degrees due to the clearing skies and drier air aloft. that will eventually translate to surface drying by Monday. After tomorrow, next week looks dry and hot as the subtropical high rebuilds and strengthens to our southeast. This will allow for rising heights across the Desert Southwest with 500mb heights of 592-595dm for Tuesday and Wednesday. The higher heights and drier air will easily allow temperatures to warm to above normal as early as Monday, but especially Tuesday through Thursday. Highs by Tuesday should be hitting or even topping 110 degrees across the lower deserts with an Excessive Heat Watch possibly being needed on Tuesday with more of a likelihood on Wednesday. The heat should persist into at least Thursday, after which there are some indications of moisture seeping back into portions of at least southeast Arizona late in the week. A weak inverted trough loosely associated with a PV fracture that splits off from the longwave trough and front over the eastern half of the U.S. on Wednesday may eventually move west along the southern fringe of the ridge to improve rainfall chances over Arizona by next Friday or Saturday. && .AVIATION...Updated at 2045 UTC. South-Central Arizona including KPHX, KIWA, KSDL, and KDVT: Winds will be out of the west with off and on gusts in the teens through early this evening. SCT-BKN mid/high cloud decks aoa 10 kft will also persist through the early evening. A strong wave will continue to move north through eastern AZ this afternoon through early tomorrow morning, and potentially bring scattered to numerous showers and embedded storms to Phoenix terminals. Afternoon convection to the east and southeast of Phoenix has developed quicker than expected this afternoon and due to this models are now trending a little earlier with the onset of outflow winds and potential rain. Confidence is growing that an outflow boundary will move into the Phoenix area from the southeast sometime between 1-3Z. In addition, models are now indicating the potential for another outflow from the east to propagate towards the terminals around 4-5Z but confidence on this particular outflow remains low at the moment. This will also be around the time shower and storm chances increase in the Phoenix area. Some terminals may not see shower and isolated storm activity because confidence remains low on spatial resolution, but right now KIWA is looking to have the best chance. With any storm, heavy rain, lightning, strong gusty winds, and CIGs below 5-6 kft AGL will be possible. Blowing dust is also a possibility, but may be dampened by widespread rain. Storms should finally clear the Phoenix area west to east around 8-10Z. Southeast California/Southwest Arizona including KIPL and KBLH: Dry southwest flow aloft will keep skies mostly clear the next 24 hours. Winds will favor the south at KBLH through the period, with gusts up to 20-25 kts likely through this evening. Winds to favor the south to southwest during the day at KIPL and west this evening and overnight, with elevated wind speeds in the afternoon and early evening between 10-15 kts. Aviation Discussion not updated for amended TAFs. && .FIRE WEATHER... Tuesday through Saturday: A much drier pattern is expected for most of next week with very few thunderstorms expected even over higher terrain locations. Temperatures will warm several degrees above normal amidst the drier air mass, with winds following typical diurnal trends. Humidity values will generally drop into the upper single digits to mid-teens across the lower deserts while remaining above 20 percent over the higher terrain every day except on Wednesday. Overnight recovery will generally be poor to fair except at higher elevations where better recovery is expected. Moisture will begin to increase on Friday or Saturday as moist southerly flow aloft and isolated thunderstorms at higher elevations return. && .SPOTTER INFORMATION STATEMENT... Spotters should follow standard reporting procedures. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...Flash Flood Watch through late tonight for AZZ547>563. CA...None. && DISCUSSION...Hopper/Kuhlman AVIATION...Hernandez FIRE WEATHER...Hopper
The office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 6:10 PM MST | Special Weather Statement | PSR | La Paz | 35 min |
| Aug 9, 6:15 PM MST | Special Weather Statement | PSR | La Paz | 30 min |
| Aug 9, 6:29 PM MST | Areal Flood Advisory | PSR | La Paz | 3 hr |
| Aug 9, 6:36 PM MST | Special Weather Statement | PSR | La Paz | 24 min |
| Aug 9, 7:18 PM MST | Flash Flood Warning | PSR | La Paz | 3 hr |
| Aug 10, 4:44 PM MST | Special Weather Statement | PSR | Maricopa | 31 min |
Nearby
Flash Flood Warnings in Arizona, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.